Colorado, 2022

Flash Flood in Colorado, June 26, 2022

June 26, 2022 · NWS GJT · 1 event in 1 county or zone

Monsoon moisture advected north into the region. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoon moisture advected north into the region. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado. Some storms produced heavy rain which led to localized flash flooding across portions of La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 3:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 3:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
451 PM MDT Sun Jun 26 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 251 PM MDT Sun Jun 26 2022

The synoptic snapshot has a deep low pressure system over Ontario
tracking generally east with a strong jet core at about 300 mb
rounding its southeast flank that will turn the track to the north
over the Hudson Bay in the next 12 hrs or so. The tail of this jet
streak extends to the west over Wyoming and Montana with the core at
about 200 mb riding down off a ridge over the Great Basin extending
north-northwest over Seattle and along the British Columbia Coast.
One would think ridging over the great Basin would tend to shut down
the monsoonal flow into the region, except for a strong subtropical
high over Louisiana and Texas dominating the flow over New Mexico
into southern Colorado, pulling the monsoonal moisture north off the
Sonoran Desert. Surface obs give dew points in the mid to upper 40's
across the region, and upper air soundings along with satellite
imagery indicate the moist layer extends up to about 300 mb. Pwat is
running about 0.7 north of I-70 to 0.9 along the New Mexico border.
Having the jet to the north puts Colorado a bit far south of, but
still under the influence of the right entrance region. Rough
estimates put the speed divergence at about 0.1/s across the region
with little confluence above 300 mb providing strong support for
convection. Hence the early convection and lightning this morning.
This divergence aloft decreases through this evening with convection
dying out from northwest to southeast. We have issued a Flash Flood
Watch for the Grizzly Creek Burn Scar which will remain in effect
until 8 PM MDT this evening due to CAM guidance showing a band of
showers and thunderstorms drifting over the burn scar this
afternoon, based on rates reported with earlier convection across
the Western Slope and convective activity developing in the area.
Should a strong storm move over the area, we will upgrade this to a
Warning as necessary.

High pressure builds into the Great Basin Monday that circulates
drier air from Idaho and Wyoming into the northwestern areas. This
will keep the afternoon showers and thunderstorms mostly southeast
of a line from the Four Corners to Steamboat Springs. Continued
dry air intrusion will continue Monday evening pushing the last of
the convective activity out of the area.

As a reminder, our radar (KGJX) is down for maintenance until July
1st. We will continue to utilize satellite, weather observers,
surface observations, lightning data and web cameras across the
region to aid in storm tracking. If you happen to observe any
significant weather like heavy rain, hail or strong outflow winds,
let us know via @nwsgjt on Twitter or NWSGrandJunction on
Facebook.

.LONG TERM...(Tuesday through Sunday)
Issued at 251 PM MDT Sun Jun 26 2022

By Tuesday the ridge axis passes overhead, shifting flow from the
northwest to the more southwesterly and allowing moisture to begin
filtering in again. That said, thanks to the dry northwest flow on
Monday, it will take time for the atmosphere to moisten and
therefore storm coverage will be at its lowest Tuesday. The high
continues sliding east, and a broad trough of low pressure sets up
off the West Coast for Wednesday, turning the monsoon moisture tap
back on for eastern Utah and western Colorado. The best moisture
will be in South-Central Utah on Wednesday, but PWAT values of 0.7-
0.9 inches will be widespread across eastern Utah and into western
Colorado. Thursday looks to be the banner day of the period, with
forecast PWAT values in the Four Corners climbing above 1.00 inches,
and values of 0.8-1.0 throughout much of the region. The increasing
moisture increases storm coverage and also returns the threat of
heavy rain and flash flooding for the midweek period. PWAT values
remain elevated into the Holiday Weekend, although they do taper off
somewhat Friday and Saturday as a shortwave ridge in the northern
stream passes through the northern Rockies and pushes a little dry
air down into Eastern Utah and western Colorado. That said, it only
takes subtle changes in the timing and placement of systems moving
into the Pacific Northwest to change where the monsoonal moisture
will reach. Stay tuned for following forecasts as the Fourth of July
weekend moves closer.

For temperatures, highs will remain around normal through the
period, with the drier days seeing temperatures a few degrees above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MDT Sun Jun 26 2022

Showers and thunderstorms will continue through this evening
before drier air working into the region confines activity to
mostly southwest Colorado. There, activity will continue through
Monday morning though generally light, stratiform rain is
expected. Brief MVFR/IFR CIGS/VIS will still be possible with
convection in addition to heavy rain, gusty winds and frequent
lightning through 03Z. Mid and high clouds will persist through
Monday morning but CIGS will remain above ILS breakpoints.
Scattered showers and thunderstorms will redevelop over the higher
terrain by 18Z Monday with similar threats expected, though
coverage and intensity of storms will be less than what was
experienced today.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...DB
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jun 26, 3:05 AM MST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Sun Jun 26 2022

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Sun Jun 26 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Fairly widespread showers and storms are expected this afternoon
and evening, especially across the San Juan mountains and the
adjacent valleys. Periods of heavy rain, gusty outflow winds and
frequent lightning are possible within any stronger storms.
Showers and storms likely linger well into the overnight hours
across the southern third of eastern Utah and western Colorado
before diminishing towards daybreak Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monsoon moisture will continue to fuel daily showers and
thunderstorms with varying coverage through the end of the week.
Drier air on Monday and Tuesday should keep shower and storm
activity fairly isolated with a low risk of heavy rainfall. By
Wednesday, coverage is expected to become more widespread which
then may continue on Thursday and Friday. A return back to less
active weather is possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Due to the KGJX weather radar being down for maintenance, spotters
are encouraged to report any observations of strong thunderstorms
producing hail, gusty winds, heavy rain, flash flooding, etc.

In the hours before

Local storm report, Jun 26, 2:28 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HEAVY RAIN       2 E LEWIS               37.50N 108.63W
06/26/2022  M1.30 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            FELL IN TWO HOURS. NO INDICATIONS OF
            FLOODING SO FAR.

&&

MMS
Local storm report, Jun 26, 2:55 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       7 WNW DOVE CREEK        37.81N 109.01W
06/26/2022  M1.10 INCH       DOLORES            CO   CO-OP OBSERVER

            MAJORITY OF HEAVY RAIN FELL WITHIN THE LAST
            TWO HOURS. NO INDICATIONS OF FLOODING SO
            FAR.

&&

MMS
Special weather statement, Jun 26, 4:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
556 PM MDT Sun Jun 26 2022

COZ006-009-270100-
Grand and Battlement Mesas CO-Grand Valley CO-
556 PM MDT Sun Jun 26 2022

...Gusty surface winds will impact portions of northwestern Mesa
County through 700 PM MDT...

At 553 PM MDT, gusty outflow winds from nearby thunderstorms were
causing gusts of 45 mph in the Grand Valley.

HAZARD...Winds in excess of 45 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These winds will remain over the Grand Valley in Mesa County,
including the following locations... Loma, Fruitvale, Grand
Junction, Mack, Clifton, Orchard Mesa, Whitewater and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 8 and 39.
 U.S. Highway 50 in Colorado between mile markers 32 and 50.
 Colorado 139 between mile markers 1 and 8.
 Colorado 141 between mile markers 150 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 10838 3924 10894 3934 10873 3897 10819
TIME...MOT...LOC 2353Z 239DEG 49KT 3919 10875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TGR
Local storm report, Jun 26, 5:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
06/26/2022  M45 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

TGR
Local storm report, Jun 26, 5:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 PM MDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       15 W MONTROSE           38.46N 108.05W
06/26/2022  E0.45 INCH       MONTROSE           CO   PUBLIC

            CONTINUOUS GENTLE RAIN FROM 1:45 PM TO 5:30
            PM.

&&

DB
Local storm report, Jun 26, 6:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       10 SW MAHER             38.54N 107.69W
06/26/2022  M0.78 INCH       MONTROSE           CO   MESONET

            MESONET STATION MTSC2 BLACK CANYON MONTROSE
            11 ENE CO US.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
June 26, 6:00 PM MST to 6:30 PM MST
Where
La Plata County, 0.75 mi NE of Bayfield to 0.58 mi NNE of Bayfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.228, -107.591

Five homes were flooded with water, mud and debris after 2 to 3 inches of rain overwhelmed the culvert system. Over a foot of water was estimated to be in a basement in a home on Lupine Drive. Homes near the intersection of Mesa Avenue and Mustang Street had 4 feet of water close to cresting in their area. The neighboring portion of Colorado Highway 160 had some road debris as a result of the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025848.